Alert archive / Ohio / Special Weather Statements in 2018

Special Weather Statement, NWS Cleveland, OH

August 6, 2018Cuyahoga County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 6, 2018, 1:28 PM EDT for Cuyahoga County, Ohio. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 1:28 PM EDT (17:28 UTC)
Expired
Aug 6, 2018, 2:00 PM EDT
In force
32 min
Issued by
NWS Cleveland, OH

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 32 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WWUS81 KCLE 061728
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
128 PM EDT MON AUG 6 2018

OHZ011-012-061800-
Lake-Cuyahoga-
128 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CUYAHOGA AND
SOUTHWESTERN LAKE COUNTIES...

At 128 PM EDT, a strong thunderstorm was located near Cleveland
Heights, or near Cleveland, moving east at 15 mph.

Winds in excess of 45 mph are possible with this storm.

Locations impacted include...
Cleveland, Willowick, Euclid, Cleveland Heights, Solon, Willoughby,
Eastlake, Warrensville Heights, Highland Hills, Garfield Heights,
Shaker Heights, Maple Heights, South Euclid, Mayfield Heights, East
Cleveland, Lyndhurst, University Heights, Bedford, Wickliffe and
Beachwood.

LAT...LON 4162 8140 4139 8139 4139 8165 4150 8170
      4164 8147
TIME...MOT...LOC 1728Z 252DEG 13KT 4146 8160 

$$

Greenawalt

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:31 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 6, 12:31 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1231 PM EDT Mon Aug 6 2018

.SYNOPSIS...
High pressure is over the mid Atlantic states today. Tonight, a
cold front will move east into the region and stall across
central Ohio Tuesday. Low pressure will move east across Ohio
along the boundary Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Update...Updated for widely scattered showers/thunderstorms
central highlands..

Original discussion...South to southwest surface winds have
returned across the area on the back side of our exiting surface
high. Clouds will increase today ahead of our next storm system
which will begin to affect the area tonight through mid week.
We will see hot and humid weather again today with highs back in
the upper 80s to lower 90s. Short term guidance indicate a few
isolated pop-up showers or storms may develop again this
afternoon especially near a lake breeze or differential surface
heating.

Guidance indicate stronger convection may develop just west of
our area across portions of Michigan and Indiana later this
afternoon. This area of strong to severe storms may clip
portions of northwestern Ohio into western portions of Lake Erie
this evening into the overnight hours. While the greater risk
for severe weather will be just west of our area, there will be
a marginal to slight for severe storms around the Toledo area
this evening with damaging wind gusts up to 60 mph being the
mail threat followed by small hail up to penny size hail. This
area of storms will weaken overnight as it moves eastward into
northern Ohio into a slightly less unstable airmass.

The frontal boundary stalls out near northern Ohio on Tuesday.
Another shortwave will approach the area from the west of
Tuesday and interact with the boundary. The question still
remains on how much cloud cover will exist and how much
destabilizing of the atmosphere can materialize. The entire area
is in a marginal risk for a few strong to severe storms with
damaging wind gusts being the main threat again. CAPE values may
be upwards of 1500 to 2000 J/KG along with 0-6km Bulk Shear
values up to 35 knots which would support at least a marginal
risk for severe storms.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The cold front will likely still be just northwest of the area
Tuesday evening; possibly across the Canadian shore of Lake Erie.
Will continue with the likely precip chances Tuesday night and
Wednesday. Did take some chances into Wednesday evening as the upper
trough axis is slow to cross. High pressure briefly resides across
the Ohio Valley for Wednesday night and Thursday. So after the front
pulls back highs for Wednesday to around 80, temperatures creep up
for Thursday with southwest flow on the backside of the high.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
The next cold front focuses precip on Friday, but diurnally enhanced
chances will continue through the weekend. Shortwave energy will
dive south across the Great Lakes and either cut off a low or
maintain an elongated trough across the Ohio Valley this weekend.
Generally lower 80s can be expected for the weekend, with Friday
likely the warmest of the three days ahead of the front.

&&

.AVIATION /12Z Monday THROUGH Friday/...
Pilots can expect mainly VFR conditions through the forecast
period. Light south to southwest winds around 5 knots through
the morning. 5 to 10 knots of wind by midday through this evening.
There could be a few isolated scattered showers or storms that
develop across the area this afternoon into the evening but
probabilities for impacting TAF sites are too low at this time.
There is a PROB30 group for western TAF sites late evening and
overnight and for the eastern TAF sites for late tonight into
Tuesday morning for probability of showers and storms impacting
airports late in the TAF period.

OUTLOOK...Non-VFR possible with patchy morning BR. Non-VFR
likely in thunderstorms late tonight night through Wednesday.

&&

.MARINE...
Overall southwest flow will dominate across the lake through early
Wednesday morning. Exceptions to this will be an onshore component
this afternoon across the eastern half of the lake and variable
conditions in and near thunderstorms Monday and Tuesday. A cold
front will approach the lake late tonight, but never really cross
the lake until early Wednesday morning. We will get a brief shift to
the north-northwest after the front until the high moving across the
Ohio Valley shifts east Thursday, at which time the flow returns to
the southwest. On Thursday night/early Friday the next cold front is
forecast to cross the lake; this time a bit faster than the early
week front. Small craft advisory conditions are not expected this
week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin/TK
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...Griffin
MARINE...Oudeman
Hazardous weather outlook, Aug 6, 5:44 AM EDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
544 AM EDT Mon Aug 6 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-070945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
544 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 1:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
128 PM EDT MON AUG 6 2018

OHZ011-012-061800-
Lake-Cuyahoga-
128 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CUYAHOGA AND
SOUTHWESTERN LAKE COUNTIES...

At 128 PM EDT, a strong thunderstorm was located near Cleveland
Heights, or near Cleveland, moving east at 15 mph.

Winds in excess of 45 mph are possible with this storm.

Locations impacted include...
Cleveland, Willowick, Euclid, Cleveland Heights, Solon, Willoughby,
Eastlake, Warrensville Heights, Highland Hills, Garfield Heights,
Shaker Heights, Maple Heights, South Euclid, Mayfield Heights, East
Cleveland, Lyndhurst, University Heights, Bedford, Wickliffe and
Beachwood.

LAT...LON 4162 8140 4139 8139 4139 8165 4150 8170
      4164 8147
TIME...MOT...LOC 1728Z 252DEG 13KT 4146 8160

Greenawalt

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:29 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake31 min
Aug 6, 5:04 PM EDTSpecial Weather StatementCLEGeauga41 min
Aug 6, 5:29 PM EDTSpecial Weather StatementCLELucas46 min

Nearby

Special Weather Statements in Ohio, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.